Beta blockers are effective in preventing ventricular fibrillation during acute myocardial infarction and sudden cardiac death in the postinfarction period, in treating digitalis-induced ventricular arrhythmias, suppressing torsade de pointes in the long QT syndrome, treating exercise-induced ventricular tachycardia, and suppressing premature ventricular contractions and complex ventricular ectopy. Some recent studies suggest they may be as effective as sole agents in selected patients with sustained ventricular tachycardia or primary ventricular fibrillation.
A middle-aged woman with long-standing hypertension is currently on an antihypertensive regimen of clonidine and propranolol. She complains of symptoms referable to the clonidine. What special considerations are needed before you withdraw clonidine?
Rapid withdrawal of clonidine can provoke a hypertensive rebound thought secondary to increased catecholamine release. Concurrent beta blocker use may greatly enhance the hypertension as a result of unopposed alpha-adrenergic receptor stimulation. A prolonged clonidine taper or withdrawal of the beta blocker prior to tapering should be considered.
A 39-year-old man with hypertension presents to the emergency room with resting chest pressure and a 4-mm ST-segment elevation in the inferior leads on ECG. Both the chest pressure and ECG changes are relieved by nitroglycerin. Cardiac catheterization demonstrates normal coronary arteries, and spasm of the right coronary artery is subsequently
provoked with ergonovine. He currently takes nadolol and a diurectic for hypertension. How should his medical regimen be altered?
This presentation is typical of coronary vasospasm (Prinzmetal’s angina). Use of a beta blocker in this disorder has been associated with increased frequency and severity of angina. Discontinuation of the beta blocker and initiation of a calcium channel blocker or nitrate are recommended. When coronary vasospasm occurs in the setting of obstructive coronary disease, beta-blocker administration may be desirable in combination with a calcium channel blocker.
1A 43-year-old man, referred for management of severe hypertension, was found at the initial visit to have a blood pressure of 190/120 mmHg and tachycardia. He has been followed by a local psychiatrist for several years for episodic anxiety with recurrent spells of apprehension, diaphoresis, nausea, and headache. Antihypertension therapy with a beta blocker was begun. Several days later he returned with pulmonary edema, confusion, and a blood pressure of 260/140 mmHg. What is the most likely diagnosis? Could the accelerated hypertension be related to beta blocker therapy?
This is a classic presentation of pheochromocytoma. Precipitation of the hypertension crisis is directly related to initiating beta blockade. The resultant unopposed a-adrenergic stimulation may cause intense peripheral vasoconstriction. While beta blockers may be beneficial in treating this disorder, they should be withheld until alpha-blocker therapy is started. The diagnosis of pheochromocytoma, although not established definitively in this example, should be suspected and beta-blocker therapy avoided until the appropriate diagnostic tests are performed.
1A 29-year-old woman with a history of mitral valve prolapse complains of palpitations and light-headedness. A rhythm strip taken during her symptoms is shown below. Would beta blockers be effective in treating this disorder?
Yes. This case is an example of an atrioventricular (AV) nodal reentrant tachycardia. Beta blockers interrupt the reentrant circuit by prolonging A V nodal refractoriness and conduction and provide effective treatment and prevention of this arrhythmia. Beta blockers also are effective in treating other supraventricular arrhythmias, including sinoatrial reentrant tachycardia, AV reciprocating tachycardia, and atrial fibrillation and flutter.